Medications and Drug Allergic Reactions

This article has been reviewed by Thanai Pongdee, MD, FAAAAI

Everyone reacts to medications differently. One person may develop a rash while taking a certain medication, while another person on the same drug may have no adverse reaction. Does that mean the person with the rash has an allergy to that drug?

All medications have the potential to cause side effects, but only about 5 to 10% of adverse reactions to drugs are allergic.

Whether allergic or not, reactions to medications can range from mild to life-threatening.
It is important to take all medications exactly as your physician prescribes. Call your doctor if you have side effects that concern you, or you suspect a drug allergy has occurred. If your symptoms are severe, seek medical help immediately.

Allergic Reactions
Allergy symptoms are the result of a chain reaction that starts in the immune system. Your immune system controls how your body defends itself. For instance, if you have an allergy to a particular medication, your immune system identifies that drug as an invader or allergen. Your immune system may react to medications in several ways. One type of immune reaction is due to production of antibodies called Immunoglobulin E (IgE) specific to the drug. These antibodies travel to cells that release chemicals, triggering an immediate allergic reaction. This reaction causes symptoms in the nose, lungs, throat, sinuses, ears, lining of the stomach or on the skin and usually occurs within minutes to a few hours of taking the drug.

The most common immune response to a drug is due to the expansion of T cells, a type of white blood cell that recognize the drug as foreign. These T cells orchestrate a delayed immune response that most often affects the skin, causing itchy rashes, and occurs days to weeks after exposure to the drug.

Most allergic reactions occur within hours to two weeks after taking the medication and most people react to medications to which they have been exposed in the past. This process is called "sensitization." However, rashes may develop up to six weeks after starting certain types of medications.

The most severe form of immediate allergic reactions is anaphylaxis (an-a-fi-LAK-sis). Symptoms of anaphylaxis include hives, facial or throat swelling, wheezing, light-headedness, vomiting and shock.

Most anaphylactic reactions occur within one hour of taking a medication or receiving an injection of the medication, but sometimes the reaction may start several hours later. Anaphylaxis can result in death, so it is important to seek immediate medical attention if you experience these symptoms.
Antibiotics are the most common culprit of anaphylaxis, but more recently, chemotherapy drugs and monoclonal antibodies have also been shown to induce anaphylaxis.

The most severe form of delayed drug reactions not only cause rashes but may also involve other organs including the liver, kidneys, lungs, and heart. Blisters may be a sign of serious drug reactions called Stevens-Johnson Syndrome and Toxic epidermal necrolysis (TEN), where the surfaces of your eye, lips, mouth and genital region may be eroded.

You should seek medical help immediately if you experience any of these. Many medications can cause these severe delayed reactions including antibiotics, medications for epilepsy (seizures), depression and gout.

However, not all drug allergic reactions involve a specific immune reaction. Some people experience flushing, itching or a drop in blood pressure from intravenous dyes used in x-rays or CT scans. If you take angiotensin converting enzyme (ACE) inhibitors for high blood pressure, you may develop a cough or facial and tongue swelling.

In addition, some people are sensitive to aspirin, ibuprofen or other non-steroidal anti-inflammatory drugs (NSAIDs). One type of aspirin or NSAID sensitivity may cause a stuffy nose, wheezing and difficulty breathing. This is most common in adults with asthma and in people with nasal polyps (benign growths). Other reactions to NSAIDs can result in hives or in rare instances, severe reactions can result in shock.

A number of factors influence your chances of having an adverse reaction to a medication. These include: genetics, body chemistry, frequent drug exposure or the presence of an underlying disease. Also, having an allergy to one drug predisposes an individual to have an allergy to another unrelated drug. Contrary to popular myth, a family history of a reaction to a specific drug typically does not increase your chance of reacting to the same drug.

Non-Allergic Reactions
Non-allergic reactions are much more common than drug allergic reactions. These reactions are usually predictable based on the properties of the drugs involved. Symptoms of non-allergic drug reactions vary, depending on the type of medication. People being treated with chemotherapy often suffer from vomiting and hair loss. Certain antibiotics irritate the intestines, which can cause stomach cramps and diarrhea.

Taking Precautions
It is important to tell your physician about any adverse reaction you experience while taking a medication. Be sure to keep a list of any drugs you are currently taking and make special note if you have had past reactions to specific medications. Share this list with your physician and discuss whether you should be avoiding any particular drugs or if you should be wearing a special bracelet that alerts people to your allergy.

When to See an Allergist / Immunologist
If you have a history of reactions to different medications, or if you have a serious reaction to a drug, an allergist / immunologist, often referred to as an allergist, has specialized training to diagnose the problem and help you develop a plan to protect you in the future.

Healthy Tips
• Allergic drug reactions account for 5 to 10% of all adverse drug reactions. Any drug has the potential to cause an allergic reaction.
• Symptoms of adverse drug reactions include cough, nausea, vomiting, diarrhea, and headaches.
• Skin reactions (i.e. rashes, itching) are the most common form of allergic drug reaction.
• Non-steroidal anti-inflammatory drugs, antibiotics, chemotherapy drugs, monoclonal antibodies, anti-seizure drugs and ACE inhibitors are frequent causes of allergic drug reactions.
• Contrary to popular myth, a family history of a reaction to a specific drug typically does not increase your chance of reacting to the same drug.
• If you have a serious adverse reaction, it is important to contact your physician immediately.

The AAAAI's Find an Allergist / Immunologist service is a trusted resource to help you find a specialist close to home.

AAAAI - American Academy of Allergy Asthma & Immunology